Follow
Share

My Mom is in an nursing home. She came with an uti. and received her course of antibiotics. Several days later she presented with increase confusion and even forgot who I was. I asked for another urine culture. That was refused. Nursing staff was divided if she was increased in confusion. Several days later she fell out of her chair twice during breakfast and the nurse practicioner said it was dementia. I did request a urine culture and she did get vantin antibiotic. She was less confused.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Is your mom new to this nursing home? Sometimes, patients get confused when they are in a new environment and haven't settled. This also happened with my dad (who does not have dementia or alz), but it is sometimes referred to as "Sundowners" or "Hospital Delirium." It is scary to watch, but hopefully it will pass.

Also, if antibiotics don't do the trick, check what other meds your mom is taking -- any narcotics? Also, sometimes even simple meds, such as Claritin can cause some fog. Be persistent with your Mom's nursing team and assure them this is NOT normal. The nurse she said has dementia ... how does she know that? Has your mom been to a neurologist and officially diagnosed with dementia?
Helpful Answer (0)
Report

Mom's urine samples would always look cloudy because she uses a lot of powder on her Depends. It's really hard to get a good "clean catch" on someone with dementia, so there are a lot of false positives. Add dementia into the mix and it does become difficult to diagnose. Better to err on the side of caution, give the meds and hope it was a UTI and not a TIA.
Helpful Answer (0)
Report

Oh my -- my dad had UTI's quite a bit and he would get so confused and whacked out, it was scary. Should straighten your Mom out after she's been on antibiotics. Good luck!
Helpful Answer (0)
Report

Confusion is the hallmark of UTI infections in the elderly. Have you tried D-Mannose? If you haven't, you may want to do research on-line about it, as it is suppose to be great for UTI infections. Hope all goes well with your Mom.
Helpful Answer (0)
Report

Increased confusion is one of the first things I see in MIL that alerts me that a UTI might be present. She straightens right up after the first day or so of antibiotics.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.